Winter Weather, Swisher
- When
- October 27, 6:00 AM CST to 11:00 AM CST
- Where
- Swisher forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
An upper level low which moved from the four corners region across West Texas early on the 27th provided a mechanism for snowfall across the southwestern Texas panhandle. Snowfall began before daybreak and persisted until early afternoon.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An upper level low which moved from the four corners region across West Texas early on the 27th provided a mechanism for snowfall across the southwestern Texas panhandle. Snowfall began before daybreak and persisted until early afternoon. Snowfall totals are as follows:
Happy (Swisher County)...2.5 inches, Dimmitt (Castro County)...1.0 inches, Friona (Parmer County)...1.0 inches, Hart (Castro County)...0.5 inches and Muleshoe (Bailey County)...0.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 27, 5:20 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 620 AM CDT THU OCT 27 2011 .AVIATION... KLBB 88-D SHOWING WHAT MAY BE THE LAST BAND OF SIGNIFICANT PRECIP FROM SOUTH OF KAMA TO WEST OF KLBB. PRECIP WILL THUS CONTINUE TO BE POSSIBLE NEXT SEVERAL HOURS BEFORE FORCING WEAKENS AND PRECIP BEGINS TO DIMINISH. HOWEVER...AT LEAST MVFR CIGS LIKELY TO HANG ON THROUGH THE DAY BEFORE CLEARING SKIES AFT 00Z. && .PREV DISCUSSION... /ISSUED 326 AM CDT THU OCT 27 2011/ SHORT TERM... UPPER LOW OVER SRN NM AT 08Z STILL PROGGED TO OPEN UP AS IT MOVES EWD ACROSS THE SOUTH PLAINS REGION TODAY. SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS THE AREA AS LIFT PERSISTS THROUGH THE MORNING. THIS LIFT EAST OF THE UPPER TROUGH WILL BEGIN TO DIMINISH AND SHIFT TO THE EAST OF THE REGION THIS AFTN AND WILL MAINTAIN THE LOWER POPS IN THE POST-18Z TIME FRAME. AIR OVER THE NWRN ZONES CONTINUES TO GET SLIGHTLY COLDER APPROACHING THE LOWER 30S AND MAY YET SEE SOME SNOW MIX IN THERE BEFORE PRECIP COMES TO AN END. STILL EXPECT AMOUNTS TO BE LIGHT AND SURFACES WARM ENOUGH TO KEEP ACCUMULATION NEARLY NON-EXISTENT. TEMPS TODAY WILL STAY ON THE CHILLY SIDE WITH CLOUD COVER MUCH OF THE DAY AND PRECIP THIS MORNING WITH MOS HIGHS LOOKING REASONABLE. CLEARING SKIES TONIGHT WILL ALLOW FOR GOOD RADIATIONAL COOLING... ESPECIALLY WHEN COMBINED WITH LIGHT WINDS COURTESY OF SFC RIDGING IN PLACE ACROSS THE AREA. A WIDESPREAD FREEZE ON THE CAPROCK CONTINUES TO LOOK REASONABLE AND WILL MAINTAIN THE FREEZE WATCH AS IS. LONG TERM... RETURN TO ANEMIC WEATHER BEGINS TOMORROW AS TODAY/S UPPER TROUGH WILL HAVE PROGRESSED WELL EAST OF THE REGION AHEAD OF DRY NWLY FLOW THROUGH THE WEEKEND. THIS FLOW WILL ACQUIRE CYCLONIC CURVATURE LATE IN THE WEEKEND AS A SWIFT-MOVING PACIFIC WAVE DEEPENS IN THE NORTHERN PLAINS...BUT ASIDE FROM A DRY COLD FRONT ON SUNDAY THAT TEMPERS OUR WARMING TREND...WE FORESEE NO CREDIBLE SIGNS OF MOISTURE IN THE NEXT 6 DAYS. BY EARLY NEXT WEEK THE NWLY FLOW ALOFT SHOULD RELAX AND BEGIN BACKING W-SWLY IN ADVANCE OF THE NEXT SERIES OF NORTH PACIFIC TROUGHS. ECMWF AND GFS REMAIN STARK RIVALS WITH RESPECT TO WHICH OF THESE WAVES WILL HAVE THE MOST IMPACT LOCALLY. SHOULD THE ECMWF/S RECENT EXCELLENCE IN THE LONG TERM STILL APPLY...THEN THERE MAY BE ANOTHER OPPORTUNITY FOR A CLOSED LOW /IN SIMILAR GUISE TO THE ONE PRESENTLY SOAKING THE SOUTH PLAINS/ ROUGHLY ONE WEEK FROM NOW. WILL AWAIT BETTER AGREEMENT AND SUPPORT FROM THE ENSEMBLES BEFORE DRAWING INTO THIS TOO MUCH. OTHERWISE...LITTLE REASON TO ABANDON THE STRETCH OF BELOW NORMAL HI TEMPS THROUGH MONDAY UNTIL INCREASED DOWNSLOPING FLOW YIELDS A RAPID WARMUP FOR THE FIRST DAY OF NOV AHEAD OF THE NEXT CONTINENTAL POLAR FRONT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 41 27 55 35 71 / 50 0 0 0 0 TULIA 42 29 56 34 70 / 70 0 0 0 0 PLAINVIEW 41 30 57 35 70 / 70 0 0 0 0 LEVELLAND 43 29 57 36 72 / 60 0 0 0 0 LUBBOCK 42 30 59 35 72 / 60 0 0 0 0 DENVER CITY 45 31 60 37 73 / 50 0 0 0 0 BROWNFIELD 42 30 59 36 72 / 60 0 0 0 0 CHILDRESS 48 34 60 38 71 / 70 0 0 0 0 SPUR 47 34 58 36 70 / 70 0 0 0 0 ASPERMONT 48 34 60 37 71 / 60 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>035-039>041. && 07/93/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 500 AM CDT THU OCT 27 2011 TXZ021>044-281000- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 500 AM CDT THU OCT 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT RAIN EARLY THIS MORNING WILL MIX WITH AND AT TIMES CHANGE OVER TO ALL SNOW IN THE EXTREME SOUTHWEST PANHANDLE AND NORTHWEST SOUTH PLAINS. ANY SNOW ACCUMULATIONS WILL BE LESS THAN ONE INCH AND CONFINED TO GRASS AND TREES. BY LATE TONIGHT...A WIDESPREAD AND PROLONGED FREEZE IS EXPECTED FOR ALL AREAS ON THE CAPROCK. A FREEZE WATCH REMAINS IN EFFECT UNTIL EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346418, 346419, 346420, 346421.